The risks of NSAIDs

By Dr Peter Moodie, Clinical Advisor

7 November 2022

Category: Clinical

Share

The Christchurch coroner has asked聽 the College to share details about a recent decision regarding a 69-year-old woman who died from complications of a perforated gastric ulcer.聽

The patient died in 2015 and the coroner聽 released his findings in October 2022.聽

In 2012 the patient was diagnosed with an inoperable lung cancer and was managed with chemotherapy and palliative care. In 2014, she was prescribed diclofenac and tramadol by her GP.聽

In March 2015 she was referred back to oncology because of increasing pain and was seen by the consultant oncologist who stated he was aware the patient was taking diclofenac; however, a month later his senior registrar prescribed dexamethasone and soon after that the patient suffered聽 perforation of a gastric ulcer and despite surgery, died.聽

The consultant oncologist reported to the coroner that both NSAIDs and steroids were commonly prescribed to patients with cancer and that without adequate checks such prescribing could be repeated.聽 Christchurch hospital has now issued warnings to their staff.聽

I am sure that all 澳门六合彩app下载 are aware of the risks of NSAIDs, particularly when combined with steroids and other medications including anti-coagulants.聽 Indeed, with any high-risk patient the addition of a proton pump inhibitor may be wise.聽

In addition to reminding us of these risks, the report highlights that secondary care prescribers may not be aware of, or find out, what other medications a patient is on. It鈥檚 therefore wise to check consultation letters from secondary care to ensure that your patient has not been inadvertently prescribed a risky combination of medications.聽